Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

July 8, 2014Monroe County, Ohio; Marshall County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2014, 2:43 PM EDT for Monroe County, Ohio; Marshall County, Wetzel County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 2:43 PM EDT (18:43 UTC)
Expired
Jul 8, 2014, 3:17 PM EDT
In force
34 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Monroe County, OH, Marshall County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WUUS51 KPBZ 081843 RRA
SVRPBZ
OHC111-WVC051-103-081930-
/O.NEW.KPBZ.SV.W.0101.140708T1843Z-140708T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONROE COUNTY IN EAST CENTRAL OHIO...
  SOUTHERN MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...
  NORTHERN WETZEL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 240 PM EDT...A SEVERE THUNDERSTORM WAS NEAR FLY...MOVING EAST AT
  55 MPH.

  HAZARD...60 MPH GUSTS AND QUARTER-SIZE HAIL.

  SOURCE...RADAR.

  IMPACT...TREE DAMAGE. PLANT DAMAGE.

* LOCATIONS IMPACTED INCLUDE...
  FLY...                HANNIBAL...           NEW MARTINSVILLE...
  PORTERS FALLS...      PROCTOR...            FAIRVIEW...
  WILEYVILLE...         KNOB FORK...          DENVER HEIGHTS...
  LITTLETON...          EARNSHAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3957 8104 3957 8108 3958 8108 3962 8109
      3982 8060 3961 8044 3960 8049 3955 8082
      3959 8086 3958 8089 3960 8095 3954 8104
TIME...MOT...LOC 1843Z 252DEG 47KT 3959 8096

$$
3 follow-up statements
119 
WWUS51 KPBZ 081854
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT TUE JUL 8 2014

OHC111-081905-
/O.CAN.KPBZ.SV.W.0101.000000T0000Z-140708T1930Z/
MONROE OH-
254 PM EDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR MONROE COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3959 8086 3958 8089 3960 8095 3962 8093
      3962 8088 3969 8087 3971 8083 3972 8084
      3982 8060 3961 8044 3955 8081 3956 8083
TIME...MOT...LOC 1855Z 252DEG 47KT 3964 8077

$$

WVC051-103-081930-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-140708T1930Z/
MARSHALL WV-WETZEL WV-
254 PM EDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WETZEL AND MARSHALL COUNTIES...

AT 254 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR PORTERS
FALLS...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH GUSTS AND QUARTER-SIZE HAIL.

  SOURCE...RADAR.

  IMPACT...TREE DAMAGE. PLANT DAMAGE.

* LOCATIONS IMPACTED INCLUDE...
  PORTERS FALLS...      NEW MARTINSVILLE...   PROCTOR...
  FAIRVIEW...           WILEYVILLE...         KNOB FORK...
  DENVER HEIGHTS...     LITTLETON...          EARNSHAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3959 8086 3958 8089 3960 8095 3962 8093
      3962 8088 3969 8087 3971 8083 3972 8084
      3982 8060 3961 8044 3955 8081 3956 8083
TIME...MOT...LOC 1855Z 252DEG 47KT 3964 8077

$$
480 
WWUS51 KPBZ 081907
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT TUE JUL 8 2014

WVC051-103-081930-
/O.CON.KPBZ.SV.W.0101.000000T0000Z-140708T1930Z/
MARSHALL WV-WETZEL WV-
307 PM EDT TUE JUL 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WETZEL AND MARSHALL COUNTIES...

AT 305 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR KNOB FORK...
MOVING EAST AT 55 MPH.

  HAZARD...60 MPH GUSTS.

  SOURCE...RADAR.

  IMPACT...TREE DAMAGE. 

* LOCATIONS IMPACTED INCLUDE...
  WILEYVILLE...         KNOB FORK...          DENVER HEIGHTS...
  LITTLETON...          EARNSHAW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3967 8073 3976 8073 3982 8060 3961 8044
      3960 8045 3956 8074
TIME...MOT...LOC 1907Z 252DEG 47KT 3969 8058

$$
691 
WWUS51 KPBZ 081917
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT TUE JUL 8 2014

WVC051-103-081927-
/O.CAN.KPBZ.SV.W.0101.000000T0000Z-140708T1930Z/
MARSHALL WV-WETZEL WV-
317 PM EDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR WETZEL AND
MARSHALL COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 3967 8073 3976 8073 3982 8060 3961 8044
      3960 8045 3956 8074
TIME...MOT...LOC 1917Z 252DEG 47KT 3973 8042

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:31 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 8, 1:31 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT TUE JUL 8 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE
TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD
COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE
OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE
STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG-
SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS
UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING
SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD
CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN
ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL
REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED
OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN
THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND
SOME LOCALIZED FLOODING COULD BE POSSIBLE.

ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER
WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT
EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT
WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
INSTABILITY WITH COLDER AIR ALOFT
WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH
PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT.

SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT
INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT
NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS
AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR
SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND
RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND
APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A
SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT
REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR
SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS
REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF.
TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND
CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS
ALONG THE FRONT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN
AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS
AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO
FOLLOW.

.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 1:12 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 PM EDT TUE JUL 8 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-091715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
112 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:10 PM EDTSpecial Weather StatementPBZMonroe, Noble50 min
Jul 7, 8:30 PM EDTSpecial Weather StatementPBZBelmont30 min
Jul 8, 1:26 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Muskingum, Noble41 min
Jul 8, 3:06 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel39 min
Jul 8, 3:09 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston66 min
Jul 8, 3:33 PM EDTTornado WarningPBZMonongalia, Preston42 min
Jul 8, 4:01 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston, Tucker45 min
Jul 8, 4:05 PM EDTSevere Thunderstorm WarningPBZPreston55 min
Jul 8, 7:07 PM EDTSpecial Weather StatementPBZMarshall23 min
Jul 8, 7:15 PM EDTSevere Thunderstorm WarningPBZMarshall, Monongalia, Wetzel45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2014Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.